What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Mar 31, 5:12 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Mar 31, 5:12 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
612 PM EDT Thu Mar 31 2022
.SYNOPSIS...
A cold front will cross the through the region late tonight.
Then high pressure builds in behind the front tomorrow. A weak
low will move through Saturday night, with high pressure moving
back in Sunday. Next significant weather maker will impact the
region by mid week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 610 PM Thursday...A cold front currently working into the
Wrn portion of the state will cross the area very late tonight.
Ahead of the front, a prefrontal trough was currently over the
coastal plain. Ahead of this feature, scattered to numerous
showers and a few thunderstorms were occurring early this
evening. This feature is forecast to move off the coast around
midnight. Showers and thunderstorms will be most numerous along
and ahead of this system then diminish in coverage after
midnight, especially inland. The actual cold front is forecast
to cross the area just before 12Z Fri and could touch off a few
showers or storms late tonight. Strong southerly flow will
persist through the evening, peaking right ahead of the
prefrontal trough as a strong LLJ moves over Eastern NC. With
very strong flow right above the surface, expect wind gusts of
35-45 mph well into the evening hours.
Poor lower and mid level lapse rates have limited available
instability for storms to tap into. Ongoing but weakening
convection has pushed into the area as better forcing moves to
our north and better instability likely remains to our south.
There is still a risk for some strong to severe storms
developing into the evening, with strong deep layer wind shear
present, and roaring 60-70 kt LLJ developing. Severe threat may
be tempered by the loss of diurnal heating, though more
favorable mid level lapse rates are forecast this evening so
sufficient instability could persist until the actual front
crosses late.
Behind the front, skies will clear rapidly from west to east,
and winds will shift to the SW and eventually W. Temperatures
will be very mild ahead of the front, with readings in the upper
60s, but will drop into the 50s behind the front by sunrise
tomorrow morning.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
As of 415 PM Thursday...High pressure centered to the NW briefly
spills into the area leading to warm temps again and mostly
sunny skies. Have continued temps slightly above guidance, as
Werly downslope regime will be in place with very dry BL.
Depending on how much QPF falls later this evening/tonight,
there may be fire wx concerns as high temps in the mid 70s
combined with low TD's will produce afternoon RH vals in the
upper 20s to around 30 with the offshore flow.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 4 AM Thu...Very warm and dry Friday, then back to around
climo for the weekend into early next week. Next significant
weather maker affects the area by mid week.
Friday Night...High pressure will quickly build in with light
to calm winds inland. With the dry air mass in place and skc
skies, temps will plummet well into the 30s. MET MOS advertising
some near freezing temps for some places inland, certainly not
out of the question due to the dryness of the incoming air mass.
Saturday...Back to around climo with high pres transitioning
through ENC with continued sunshine and dry wx. Highs in the
mid/upr 60s most places, though only in the upper 50s nrn OBX.
Overnight lows in the 40s interior to low 50s immediate coast.
Saturday night...Quick hitting mid level srn stream system
swings through the region overnight, with a small chance for
some light rain showers or sprinkles depending on depth of the
storm track. This system appears moisture starved however due to
lack of return flow, and thus capped pops 20% inland, but
slightly better chances east of Hwy 17, with 30-40% pops here.
Sunday through Tuesday...Rapid clearing second half of the
weekend with a return to sunshine and high pres. Temps again
near climo with generally low 70s, to 60s OBX. Grad warming
trend early next week, with temps climbing well into the 70s by
Tuesday. Overnight lows near climo in the 40s inland to near 50
coast.
Tuesday night through Wednesday...Next potential significant
system arrives by Tue night, with GFS/ECM/CMC in general
agreement with synoptic regime. Large, deep trough digs into the
Upr Midwest, with srn stream energy ejecting eastward through
the south and Mid Atlantic region. Showers/storms look to be a
good bet centered on Tuesday night, with instability also
creeping upwards. Will have to monitor for potential severe
threat, as NBM mean CAPE vals are fairly high even in this long
range of time. 40-60% pops with thunder mention in the fcst.
&&
.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
SHORT TERM /through Friday/...
As of 610 PM Thu...Mix of VFR and pred MVFR currently across
the terminals. Showers and scattered embedded tstms associated
with a cold front will continue over the coastal plain this
evening, and ceilings will continue pred MVFR with brief IFR
possible through midnight. Improving conditions expected around
or shortly after midnight with precip pushing offshore. Very
strong gradient winds will continue through late eve with wind
gusts 35-45 mph possible. VFR conditions return late tonight and
Fri as high pressure builds back over the area. Winds pick up
again out of the west Fri with gusts of 20-25 kt.
LONG TERM /Fri night through Mon/...
As of 4 AM Thu... Cont VFR through the weekend into early next
week with generally light winds.
&&
.MARINE...
SHORT TERM /Today and Tonight/...
As of 610 PM Thursday...No changes to previous thinking. Poor
boating conditions and very strong winds will persist through
the short term. Gale Warnings continue for the coastal waters
and the Pamlico, Croatan, and Roanoke Sounds, while elsewhere
strong Small craft conditions are expected.
Southerly winds 25-35 kts with gusts 40-45 kts possible. The
cold front will move through the coastal waters overnight, and
winds will subside by early tomorrow morning to SW 15-25 kts.
Seas 7-10 ft continue building this evening and peak early
tonight at 8-13 ft. Seas then begin to subside early tomorrow
morning.
LONG TERM /Friday through Monday/...
As of 4 AM Thu...Winds and seas diminish a bit by early Fri and
turn wrly behind the cold front. Gusts return to SCA levels for
most of the waters, sounds and rivers as gusts will be maximized
due to dry and cold air advection into ENC. Winds turn nrly and
diminish below threshold Friday night, and will remain light for
the weekend to early next week as high pres will dominate.
&&
.FIRE WEATHER...
As of 4 AM Thu...Very dry and warm air mass will be in place for
Friday afternoon. Also, wind gusts will exceed 25 mph during the
afternoon hours. RHs in the upper 20s to around 30 percent combined
with the gusty winds may produce an increased fire danger. This
situation will be reassessed overnight after rainfall
accumulation data has been gathered.
&&
.TIDES/COASTAL FLOODING...
As of 610 PM Thu...Strong southerly winds will continue through
tonight. Minor water level rises up to 1 ft agl will be
possible along soundside Outer Banks, mainly from Nags Head to
Rodanthe, including Roanoke Island. Rough surf will develop from
Cape Hatteras to Surf City, with potential for minor beach
erosion. These conditions will improve Fri morning as winds
diminish below Gale force.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...High Surf Advisory until 6 AM EDT Friday for NCZ195-199.
High Surf Advisory until 8 AM EDT Friday for NCZ196-204-205.
MARINE...Small Craft Advisory until 3 AM EDT Friday for AMZ131-136-137-
230.
Gale Warning until 3 AM EDT Friday for AMZ135-150.
Gale Warning until 2 AM EDT Friday for AMZ231.
Gale Warning until 5 AM EDT Friday for AMZ152-154-156-158.
&&
SYNOPSIS...MHX
NEAR TERM...SGK/CEB
SHORT TERM...JME/TL/CEB
LONG TERM...TL
AVIATION...JME/CQD/TL/SGK
MARINE...JME/TL/SGK/CEB
FIRE WEATHER...MHX
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Mar 31, 6:06 PM EST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
706 PM EDT Thu Mar 31 2022
NCZ045>047-080-081-092-094-193-194-198-203-012315-
Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Jones-
Pamlico-Northern Craven-Southern Craven-Inland Onslow-
Northern Outer Banks-
706 PM EDT Thu Mar 31 2022
...TORNADO WATCH 88 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Along a cold front, scattered thunderstorms will move through
Eastern NC this evening, and will bring the potential for isolated
severe weather, likely in the form of strong and potentially damaging
wind gusts. Isolated tornadoes are also possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ029-044-079-090-091-012315-
Martin-Pitt-Greene-Duplin-Lenoir-
706 PM EDT Thu Mar 31 2022
...TORNADO WATCH 88 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Along a cold front, scattered thunderstorms will move through
Eastern NC this evening, and will bring the potential for isolated
severe weather, likely in the form of strong and potentially damaging
wind gusts. Isolated tornadoes are also possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ196-204-205-012315-
East Carteret-Ocracoke Island-Hatteras Island-
706 PM EDT Thu Mar 31 2022
...HIGH SURF ADVISORY IN EFFECT UNTIL 8 AM EDT FRIDAY...
...TORNADO WATCH 88 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
High Surf Advisory.
Along a cold front, scattered thunderstorms will move through
Eastern NC this evening, and will bring the potential for isolated
severe weather, likely in the form of strong and potentially damaging
wind gusts. Isolated tornadoes are also possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ195-199-012315-
West Carteret-Coastal Onslow-
706 PM EDT Thu Mar 31 2022
...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM EDT FRIDAY...
...TORNADO WATCH 88 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
High Surf Advisory.
Along a cold front, scattered thunderstorms will move through
Eastern NC this evening, and will bring the potential for isolated
severe weather, likely in the form of strong and potentially damaging
wind gusts. Isolated tornadoes are also possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 31, 5:10 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
610 PM EDT Thu Mar 31 2022
NCZ090>092-198-312300-
Jones NC-Lenoir NC-Inland Onslow NC-Duplin NC-
610 PM EDT Thu Mar 31 2022
...A strong thunderstorm will impact portions of west central Jones,
south central Lenoir, northern Onslow and southern Duplin Counties
through 700 PM EDT...
At 609 PM EDT, Doppler radar was tracking a strong thunderstorm over
Penderlea, or near Wallace, moving northeast at 40 mph.
HAZARD...Winds in excess of 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jacksonville, Wallace, Half Moon, Rose Hill, Richlands, Beulaville,
Catherine Lake, Kellum, Cypress Creek, Comfort, Chinquapin, Potters
Hill, Petersburg, Pleasant Hill, Harrells, Albert J Ellis Airport,
Richlands South, Sarecta, Deppe and Greenevers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM EDT for eastern North
Carolina.
&&
LAT...LON 3518 7760 3485 7722 3467 7766 3472 7768
3472 7794 3471 7798 3473 7802 3473 7803
3472 7811 3471 7813 3474 7820
TIME...MOT...LOC 2209Z 237DEG 46KT 3468 7803
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
27Special weather statement, Mar 31, 6:17 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
717 PM EDT Thu Mar 31 2022
NCZ092-198-199-312345-
Coastal Onslow NC-Jones NC-Inland Onslow NC-
717 PM EDT Thu Mar 31 2022
...Strong thunderstorms will impact portions of central Jones and
Onslow Counties through 745 PM EDT...
At 717 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Comfort to near Maple Hill.
Movement was northeast at 45 mph.
HAZARD...Winds in excess of 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jacksonville, New River Station, Half Moon, Pumpkin Center, Piney
Green, Camp Lejeune Center, Maysville, Folkstone, Kellum, Midway
Park, Verona, Catherine Lake, Dixon, Belgrade, Richlands South,
Sneads Ferry, Deppe, Haws Run and Loco VFD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM EDT for eastern North
Carolina.
&&
LAT...LON 3454 7760 3470 7767 3506 7739 3487 7718
3450 7744
TIME...MOT...LOC 2317Z 231DEG 46KT 3501 7737 3470 7762
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
27